Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 44, NWS Las Vegas, NV

August 9, 2018San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2018, 3:42 PM PDT for San Bernardino County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 3:42 PM PDT (22:42 UTC)
Expired
Aug 9, 2018, 4:15 PM PDT
In force
33 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS55 KVEF 092242
SVRVEF
CAC071-092315-
/O.NEW.KVEF.SV.W.0044.180809T2242Z-180809T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
342 PM PDT THU AUG 9 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central San Bernardino County in southern California...

* Until 415 PM PDT.

* At 341 PM PDT, a severe thunderstorm was located 7 miles south of
  Nipton, or 15 miles northeast of Cima, moving west at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Nipton and Nipton And Ivanpah Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 11551 3548 11544 3549 11524 3545 11519
      3526 11518
TIME...MOT...LOC 2241Z 091DEG 7KT 3536 11527 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolf
1 follow-up statement
370 
WWUS55 KVEF 092309
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
409 PM PDT THU AUG 9 2018

CAC071-092315-
/O.CON.KVEF.SV.W.0044.000000T0000Z-180809T2315Z/
San Bernardino CA-
409 PM PDT THU AUG 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

At 409 PM PDT, a severe thunderstorm was located 7 miles south of
Nipton, or 16 miles northeast of Cima, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Nipton and Nipton And Ivanpah Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3528 11551 3548 11544 3549 11524 3545 11519
      3526 11518
TIME...MOT...LOC 2309Z 091DEG 7KT 3536 11525 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolf

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:23 PM PDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 9, 2:23 PM PDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
223 PM PDT Thu Aug 9 2018

.SYNOPSIS...Thunderstorm activity will increase through Saturday
in areas roughly along and east of a line from Barstow to Rachel,
then better thunderstorm chances will shift to areas north and east
of Las Vegas for Sunday through early next week. Temperatures will
be a few degrees above normal.
&&

.SHORT TERM...through Saturday night. As of 2 PM, weak storms were
popping over higher terrain near and east of a line from the Mojave
Preserve to the NNSS. However, as advertised by previous shifts, the
main concern is an anticipated complex of storms rolling west or
southwest through southern Mohave County later this evening. High
resolution models are still pointing to this scenario, so left the
highest PoPs in that area overnight. If/When this complex of storms
materializes, it will also result in strong winds along its path.
Expect the best thunderstorm chances to remain roughly along and
east of a line from Barstow to Rachel through Saturday, favoring the
afternoons and evenings. The Excessive Heat Warning remains in
effect west of Las Vegas this evening. For tomorrow, there are still
spots of Heat Risk level 3 and even 4 in the same area, but coverage
decreases enough that the warning should not need to be extended
into Friday.

.LONG TERM...Sunday through Thursday.

Per the latest forecast model runs, high pressure will still be over
the area Sunday however, troughing over the Pac NW has more of an
influence than was forecast 24 hours ago. It now slightly weakens
the ridge and as a result, drops temperatures a couple of degrees.
The high remains over the area Monday before sliding east of the
area Tuesday and Wednesday. Moisture will remain in place through
the middle of next week but primarily over the southeastern zones
where the best moisture and instability is forecast. 00Z Models came
in drier and more stable than previous runs especially early in the
week across the Sierra and south central Nevada zones. Discounted
this for now and kept a chance of thunderstorms in these areas. Mid
to late in the week, models bring an easterly wave to the area with
increasing moisture and instability across SE San Bernardino,
southern Clark and central and southern Mohave counties. Overall,
slightly above to near normal temperatures are expected through the
period.
&&

.AVIATION...For McCarran...Light and variable winds from this
morning will become predominantly southeast this afternoon. Another
afternoon of potential isolated thunderstorms will be possible but
confidence is low on any direct impacts to the LAS terminal. Handled
with VCTS but amendments may be needed if outflows evolve and look
to impact the terminal. Another larger complex is expected this
evening but at this time should stay well south of LAS.

For the rest of southern Nevada, northwest Arizona, and southeast
California...The main concern will be a well advertised thunderstorm
complex that a number of models are showing forming in north-central
Arizona and progressing southwestward into the vicinity of KEED and
possibly farther north to KIFP. Included VCTS for these sites this
evening with the most significant impact being a wind shift to the
east or northeast and gust potential to 25 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Salmen
AVIATION...Boucher

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:29 PM PDTSevere Thunderstorm WarningVEFInyo46 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.